Intravenous N-acetylcysteine (IV-NAC) is usually regarded as a safe antidote to acetaminophen overdose. However, during infusion of the loading dose, adverse drug reactions such as a headache may occur. The objectives of this study were to investigate the prevalence of headache in patients presenting to hospital after acetaminophen overdose and to determine which clinical findings are most predictive of headache among these patients. This is a retrospective cohort study of hospital admissions for acute acetaminophen overdose that was conducted over a period of 4 years from January 1, 2005 to December 31, 2008. Demographic data, clinical characteristics, and predictors of headache were analyzed. spss 15 was used for data analysis. Two-hundred and fifty-five patients were studied; their mean age was 23.1 ± 1.6; 83.9% of them were women and 14.9% had a headache during hospitalization. Headache among patients was significantly associated with IV-NAC administration (P = 0.001), intentional ingestion of drug (P = 0.04), acetaminophen concentration above 'possible toxicity' treatment line (P = 0.04), a high acetaminophen concentration (P = 0.04), and a long hospital stay (P = 0.03). Multiple logistic regression showed a significant risk factor for headache in patients administered IV-NAC (P = 0.04). We recorded a high frequency of headache in patients with acute acetaminophen overdose in our geographical area. This study suggests that among those patients, the use of IV-NAC is associated with an increased risk of headache.
* Title and MeSH Headings from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.